| Catalog Number |
401811M |
| Medical Device Problem Code |
Detachment of Device or Device Component (2907)
| Health Effect - Clinical Codes |
Hemorrhage/Blood Loss/Bleeding (1888); Vascular System (Circulation), Impaired (2572)
| Date of Event |
02/04/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
As reported, when a patient with right anterior cerebral artery occlusion was in the angiographic room, a right femoral si brite tip 8f 11cm str catheter sheath introducer was positioned to perform cerebral angiography and possible thrombectomy.The introducer was fixed to the skin with sutures and left in place.At subsequent nursing checks, the introducer was correctly positioned until the following day.At that point the patient presented with sudden desaturation and hypotension with maximum hemorrhage in the right groin.The patient was unconscious; the glasgow coma scale 3(gcs 3), gasping and pulseless electrical activity (pea).Cardiopulmonary resuscitation with external cardiac massage was performed, masked ventilation and subsequent oro-tracheal intubation, volemic expansion with colloids and crystalloids, adrenaline and blood transfusion administration were started.The introducer was removed.Circulation recovery was observed after approximately ten minutes.Once the patient was hemodynamically stable, the absence of the cap of the introducer was found in the bed.The device was stored in the cath lab in the original packaging, hanging from racks.The device was stored, handled and prepped per the instructions for use.There was no difficulty experienced in prepping the device.The patient was not on any anticoagulation therapy.To complete the procedure an attempt of mechanical disruption of the anterior cerebral axis thrombosis failed.Left in situ introducer fixed to skin with stitch and covered with dressing, not perfused.The device was not returned for analysis.A product history record (phr) review could not be conducted as a lot number was not provided.The reported ¿hemostasis valve/hub separated during use¿ could not be confirmed as the device was not returned for analysis.The exact cause of the issue experienced could not be determined.Based on the information available for review, it is not possible to determine what may have contributed to the separated hemostasis valve and the subsequent hemorrhage.The purpose of the hemostasis valve in a catheter sheath introducer (csi) is to prevent blood loss through the access site.Since it was reported that the cap of the sheath, which contains the hemostasis valve, was no longer attached to the sheath, significant blood loss can occur.Circulatory collapse is a condition that occurs after rapid and significant loss of intravascular blood volume, which may lead sequentially to hemodynamic instability, decreased oxygen delivery, decreased tissue perfusion, cellular hypoxia, organ damage, and even death if not detected in time and treated quickly.According to the instructions for use, which is not intended as a mitigation, ¿note: hold the sheath in place when inserting, positioning, or removing the catheter.The suture collar (figure 1) may be used as a temporary suture site.Note: if there is a reduction in the valve hemostasis, insert the tip of the vessel dilator into the valve and withdraw it slowly.¿ without a lot number to conduct a phr review, it is not possible to determine if the reported failure could be related to the manufacturing process.Therefore no corrective and preventive actions will be taken at this time.
Event or Problem Description
As reported, when a patient with right anterior cerebral artery occlusion was in the angiographic room, a right femoral si brite tip 8f 11cm str catheter sheath introducer was positioned to perform cerebral angiography and possible thrombectomy.The introducer was fixed to the skin with sutures and left in place.At subsequent nursing checks, the introducer was correctly positioned until the following day.At that point the patient presented with sudden desaturation and hypotension with maximum hemorrhage in the right groin.The patient was unconscious; the glasgow coma scale 3(gcs 3), gasping and pulseless electrical activity (pea).Cardiopulmonary resuscitation with external cardiac massage was performed, masked ventilation and subsequent oro-tracheal intubation, volemic expansion with colloids and crystalloids, adrenaline and blood transfusion administration were started.The introducer was removed.Circulation recovery was observed after approximately ten minutes.Once the patient was hemodynamically stable, the absence of the cap of the introducer was found in the bed.The device was stored in the cath lab in the original packaging, hanging from racks.The device was stored, handled and prepped per the instructions for use.There was no difficulty experienced in prepping the device.The patient was not on any anticoagulation therapy.To complete the procedure an attempt of mechanical disruption of the anterior cerebral axis thrombosis failed.Left in situ introducer fixed to skin with stitch and covered with dressing, not perfused.
Additional Manufacturer Narrative
After further review of additional information received the following sections d4, d10, g4, g7, h2, h3, h4 and h6 have been updated accordingly.As reported, when a patient with right anterior cerebral artery occlusion was in the angiographic room, a right femoral si brite tip 8f 11cm str catheter sheath introducer was positioned to perform cerebral angiography and possible thrombectomy.The introducer was fixed to the skin with sutures and left in place.At subsequent nursing checks, the introducer was correctly positioned until the following day.At that point the patient presented with sudden desaturation and hypotension with maximum hemorrhage in the right groin.The patient was unconscious; the glasgow coma scale 3(gcs 3), gasping and pulseless electrical activity (pea).Cardiopulmonary resuscitation with external cardiac massage was performed, masked ventilation and subsequent oro-tracheal intubation, volemic expansion with colloids and crystalloids, adrenaline and blood transfusion administration were started.The introducer was removed.Circulation recovery was observed after approximately ten minutes.Once the patient was hemodynamically stable, the absence of the cap of the introducer was found in the bed.The device was stored in the cath lab in the original packaging, hanging from racks.The device was stored, handled and prepped per the instructions for use.There was no difficulty experienced in prepping the device.The patient was not on any anticoagulation therapy.To complete the procedure an attempt of mechanical disruption of the anterior cerebral axis thrombosis failed.Left in situ introducer fixed to skin with stitch and covered with dressing, not perfused.One non- sterile si brite tip 8f 11cm str catheter sheath introducer was received for analysis inside a plastic bag.Per visual analysis, the cap with the hemostasis valve affixed was returned separated from the hub of the cannula sheath.No anomalies observed neither on the hemostasis valve nor on the brim of the cap received.An unknown component was returned inside the plastic bag.A kink was observed on the cannula body, 1 cm from the hub.Per dimensional analysis, the cap id and the cannula hub thread od were measured and results were found within specification.Per microscopic analysis, cap and cannula hub thread appeared intact, neither molding traces nor anomalies were observed.A product history record (phr) review of lot 17792753 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿hemostasis valve/hub separated during use¿ was confirmed through analysis of the returned device since it was returned with the hub cap separated from the hub.However, the exact cause of the issue experienced could not be conclusively determined.Based on the information available for review, it is not possible to determine what may have contributed to the separated hemostasis valve and the subsequent hemorrhage.However, it is likely that handling factors disconnected the cap of the hub since there were no anomalies noted to the cap or hub thread.The purpose of the hemostasis valve in a catheter sheath introducer (csi) is to prevent blood loss through the access site.Since the cap of the sheath, which contains the hemostasis valve, was no longer attached to the hub of the sheath, significant blood loss can occur.Circulatory collapse is a condition that occurs after rapid and significant loss of intravascular blood volume, which may lead sequentially to hemodynamic instability, decreased oxygen delivery, decreased tissue perfusion, cellular hypoxia, organ damage, and even death if not detected in time and treated quickly.According to the instructions for use, which is not intended as a mitigation, ¿note: hold the sheath in place when inserting, positioning, or removing the catheter.The suture collar (figure 1) may be used as a temporary suture site.Note: if there is a reduction in the valve hemostasis, insert the tip of the vessel dilator into the valve and withdraw it slowly.¿ neither the phr review nor the product analysis suggests that the reported failure could be related to the manufacturing process of the unit.Therefore, no corrective actions will be taken at this time.